Oklahoma, 2015

Damaging Winds in Oklahoma, July 3, 2015

July 3, 2015 · NWS TSA · 3 events in 2 counties and zones

Scattered thunderstorms developed during the early evening hours of July 3rd, along and ahead of a stationary front that stretched across southern Missouri and northern Oklahoma. The atmosphere south of the front was very unstable, allowing a few of the storms that developed to become severe with damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed during the early evening hours of July 3rd, along and ahead of a stationary front that stretched across southern Missouri and northern Oklahoma. The atmosphere south of the front was very unstable, allowing a few of the storms that developed to become severe with damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 3, 3:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 3, 3:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
404 PM CDT FRI JUL 3 2015

.DISCUSSION...
NUMEROUS BOUNDARIES THIS AFTERNOON WILL PROPAGATE
MORE SHOWERS / THUNDER.  MOST LIKELY AREA NATURAL
FIREWORKS  TONIGHT  SOUTHEAST OF INTERSTATE 44...
ESPECIALLY SOUTHEAST OK AND WEST CENTRAL AR WHERE
PWA VALUES GREATER 1.75.  SOME..STRONG TO..SEVERE
STORMS ANTICIPATED THIS EVENING...AND SOME HEAVY
RAINERS AS WELL.

DAYLIGHT PORTION OF JULY 4TH MOSTLY DRY...HOWEVER
INCREASING CHANCE THUNDER AFTER DARK SATURDAY AND
HIGHER CHANCES SUNDAY WITH MINOR WAVE.

AXIS OF H500 MB TROUGH CENTERED IN DEEP CANADA TO
SWING THROUGH PLAINS  MONDAY AND TUESDAY. TUESDAY
TUESDAY NIGHT LOOKS PARTICULARLY WET.

MAX TEMPS FOR THE MOST PART SLIGHTLY BELOW NORMAL
HOWEVER..ABOVE NORMAL SURFACE DEWPOINTS MORE THAN
COMPENSATES TO MAKE NOT SO COMFORTABLE WEATHER.
GW
&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  89  72  89 /  20   0  30  50
FSM   70  90  71  90 /  50  20  20  50
MLC   70  89  73  90 /  50  10  40  50
BVO   65  89  68  89 /  20   0  30  40
FYV   64  85  65  87 /  40  30  20  40
BYV   64  84  66  86 /  30  10  10  30
MKO   68  89  71  89 /  30  10  30  60
MIO   65  88  68  89 /  30   0  20  40
F10   68  89  72  89 /  30  10  30  60
HHW   71  90  72  90 /  60  40  30  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Jul 3, 3:41 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
441 PM CDT FRI JUL 3 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
441 PM CDT FRI JUL 3 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
 	RISK...LIMITED.
    AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS SOUTH OF I-44.
    ONSET...THIS EVENING.

DISCUSSION...
VERY MOIST AND MODERATELY UNSTABLE AIR REMAINS IN PLACE ACROSS MUCH
OF EASTERN OKLAHOMA AND NORTHWESTERN ARKANSAS LATE THIS AFTERNOON.
THUNDERSTORMS HAVE REDEVELOPED ALONG A WEAK SURFACE BOUNDARY LOCATED
ROUGHLY JUST SOUTH OF I-44. WIND SHEAR IS WEAK ACROSS THE REGION THIS
AFTERNOON BUT THERE IS ENOUGH INSTABILITY TO SUPPORT ISOLATED SEVERE
THUNDERSTORMS. THE PRIMARY SEVERE WEATHER RISK WILL BE DAMAGING
DOWNBURST WIND UP TO 70 MPH. HAIL UP TO HALF DOLLAR SIZE WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS. THE SEVERE WEATHER RISK WILL
DIMINISH AFTER SUNSET BUT THE THUNDERSTORMS THAT FORM WILL CONTINUE
TO MOVE SOUTHEASTWARD INTO SOUTHEASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL PERSIST THROUGH THE WEEKEND AS MOIST AND
UNSTABLE AIR REMAINS IN PLACE ACROSS THE REGION. MODERATELY STRONG
INSTABILITY COMBINED WITH WEAK WIND SHEAR WILL SUPPORT LIMITED
SEVERE WEATHER POTENTIAL BOTH DAYS. ISOLATED DAMAGING DOWNBURST WIND
WILL BE THE PRIMARY RISK. THUNDERSTORM POTENTIAL INCREASES EARLY
NEXT WEEK AS THE UPPER LEVEL FLOW BECOMES MORE WESTERLY AND A FRONT
MOVES INTO THE REGION. HEAVY RAIN POTENTIAL WILL BE INCREASED WITH
THE EARLY WEEK STORMS AND LIMITED SEVERE WEATHER POTENTIAL WILL
CONTINUE INTO THE LATTER PART OF NEXT WEEK.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

69

In the hours before

Special weather statement, Jul 3, 1:58 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT FRI JUL 3 2015

OKZ057-060>063-067-032045-
CRAIG OK-TULSA OK-DELAWARE OK-MAYES OK-ROGERS OK-WAGONER OK-
258 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...SOUTHERN
ROGERS...EAST CENTRAL TULSA...MAYES...CENTRAL WAGONER...DELAWARE...
NORTHEASTERN CREEK AND NORTHWESTERN CHEROKEE COUNTIES UNTIL 345 PM
CDT...

AT 257 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF HONEY CREEK STATE PARK TO
TULSA...AND MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TULSA...BROKEN ARROW...CLAREMORE...JAY...PRYOR...BIXBY...COWETA...
PRYOR CREEK...CATOOSA...GROVE...VERDIGRIS...CHOUTEAU...INOLA...LOCUST
GROVE...SALINA...LANGLEY...ADAIR...BERNICE...KETCHUM AND SPAVINAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3662 9462 3650 9462 3637 9460 3616 9505
      3616 9512 3612 9512 3587 9564 3608 9605
      3667 9484
TIME...MOT...LOC 1957Z 293DEG 18KT 3661 9482 3609 9588

69
Special weather statement, Jul 3, 2:54 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
354 PM CDT FRI JUL 3 2015

ARZ001-OKZ058-061>063-067-068-032145-
BENTON AR-CHEROKEE OK-DELAWARE OK-OTTAWA OK-MAYES OK-ROGERS OK-
WAGONER OK-
354 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON...
SOUTHEASTERN CRAIG...SOUTHEASTERN ROGERS...MAYES...NORTHEASTERN
WAGONER...NORTHEASTERN MUSKOGEE...DELAWARE...NORTHERN CHEROKEE...
NORTHWESTERN ADAIR AND SOUTHEASTERN OTTAWA COUNTIES UNTIL 445 PM
CDT...

AT 353 PM CDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF SOUTH
WEST CITY TO 7 MILES NORTH OF WAGONER...AND MOVING SOUTHEAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BROKEN ARROW...WAGONER...JAY...PRYOR...PRYOR CREEK...GROVE...FORT
GIBSON...GRAVETTE...CHOUTEAU...INOLA...LOCUST GROVE...SALINA...
LANGLEY...COLCORD...KANSAS...OKAY...HULBERT...BERNICE...SPAVINAW AND
DISNEY.

LAT...LON 3676 9462 3650 9462 3650 9430 3616 9476
      3616 9480 3613 9480 3581 9523 3582 9536
      3581 9540 3607 9569 3651 9508 3651 9501
      3656 9500 3679 9468
TIME...MOT...LOC 2053Z 321DEG 14KT 3663 9462 3606 9541

69
Special weather statement, Jul 3, 3:49 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
449 PM CDT FRI JUL 3 2015

OKZ065-066-071-073-032230-
OKFUSKEE OK-PITTSBURG OK-MCINTOSH OK-OKMULGEE OK-
449 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKFUSKEE...WESTERN
HASKELL...NORTHERN PITTSBURG...SOUTHERN OKMULGEE AND MCINTOSH
COUNTIES UNTIL 530 PM CDT...

AT 448 PM CDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HOFFMAN TO 2 MILES
EAST OF BEARDEN...AND MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OKEMAH...EUFAULA...HENRYETTA...WELEETKA...DEWAR...SCHULTER...
CANADIAN...INDIANOLA...GRAYSON...HANNA...BEARDEN...HOFFMAN...
CLEARVIEW...STIDHAM...ARROWHEAD STATE PARK...LAKE EUFAULA STATE
PARK...VIVIAN...PHAROAH...RAIFORD AND HITCHITA.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3542 9644 3557 9580 3532 9542 3529 9545
      3518 9546 3503 9609 3509 9606 3512 9601
      3515 9601 3515 9598 3529 9598 3529 9637
      3536 9644
TIME...MOT...LOC 2148Z 311DEG 22KT 3547 9583 3535 9634

69
Special weather statement, Jul 3, 3:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT FRI JUL 3 2015

ARZ001-002-010-011-032300-
WASHINGTON AR-BENTON AR-MADISON AR-CARROLL AR-
455 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CARROLL...NORTHEASTERN BENTON...
MADISON...AND EASTERN WASHINGTON COUNTIES UNTIL 600 PM CDT...

AT 454 PM CDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS ACROSS THE ADVISORY AREA...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SPRINGDALE...ROGERS...BENTONVILLE...BERRYVILLE...
HUNTSVILLE...EUREKA SPRINGS...BELLA VISTA...LOWELL...PEA RIDGE...
GREEN FOREST...ELKINS...TONTITOWN...BETHEL HEIGHTS...CAVE SPRINGS...
HIGHFILL...GARFIELD...GATEWAY...ST. PAUL AND BEAVER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3612 9348 3608 9348 3608 9345 3597 9345
      3595 9349 3588 9352 3576 9352 3578 9399
      3649 9443 3650 9330 3612 9330
TIME...MOT...LOC 2154Z 311DEG 22KT 3630 9383

69
Special weather statement, Jul 3, 4:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
532 PM CDT FRI JUL 3 2015

OKZ068>070-072-074-032315-
ADAIR OK-MUSKOGEE OK-HASKELL OK-CHEROKEE OK-SEQUOYAH OK-
532 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...
SOUTHEASTERN MUSKOGEE...SOUTHEASTERN CHEROKEE...SEQUOYAH AND
SOUTHERN ADAIR COUNTIES UNTIL 615 PM CDT...

AT 529 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES EAST OF CHEROKEE LANDING STATE PARK TO 4
MILES SOUTHWEST OF BUNCH TO 4 MILES SOUTHEAST OF KEEFETON...AND
MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SALLISAW...STIGLER...MULDROW...ROLAND...WARNER...VIAN...GORE...
WEBBERS FALLS...GANS...MARBLE CITY...BRAGGS...TAMAHA...BUNCH...
GREENLEAF STATE PARK...COOKSON...BRUSHY...SHORT...BRUSHY LAKE STATE
PARK...LAKE TENKILLER STATE PARK AND CHEROKEE LANDING STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE TENKILLER OR KERR LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3525 9518 3559 9535 3583 9482 3565 9448
      3543 9444
TIME...MOT...LOC 2229Z 328DEG 19KT 3577 9484 3566 9483 3556 9526

69
Special weather statement, Jul 3, 4:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
537 PM CDT FRI JUL 3 2015

OKZ071-073-032315-
PITTSBURG OK-MCINTOSH OK-
537 PM CDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PITTSBURG AND
SOUTHWESTERN MCINTOSH COUNTIES UNTIL 615 PM CDT...

AT 536 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES WEST OF HANNA...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCALESTER...KREBS...SAVANNA...CROWDER...ALDERSON...CANADIAN...
INDIANOLA...HANNA...ARROWHEAD STATE PARK...VIVIAN...RAIFORD...
BLOCKER...SCIPIO...BACHE...ARPELAR...VERNON AND DOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE EUFAULA...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3505 9608 3506 9607 3509 9606 3512 9603
      3512 9601 3515 9601 3515 9598 3531 9598
      3532 9596 3532 9578 3518 9546 3488 9556
      3482 9584
TIME...MOT...LOC 2236Z 306DEG 19KT 3521 9595

69

The radar

The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
July 3, 5:00 PM CST
Where
Pittsburg County, 0.52 mi NNW of Canadian
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.176, -95.655

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Sequoyah

When
July 3, 5:27 PM CST
Where
Sequoyah County, 2 mi N of Muldrow
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.449, -94.600

Strong thunderstorm wind blew down a few trees and snapped numerous large tree limbs.

Thunderstorm Wind, Sequoyah

When
July 3, 5:38 PM CST
Where
Sequoyah County, 0.31 mi ENE of Roland
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.421, -94.515

Strong thunderstorm wind blew down several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592124, 592128, 592132.